I’m a 52-year-old woman with a complicated perimenopause. I have a problem.
I have read a lot about this issue and have tried to ease this transition with different supplements.
Hot flashes, night sweats, depression, anxiety, insomnia and heavy periods are among my experiences.
To the point that I could hardly function, I developed debilitating anxiety.
I take supplements that substitute bioidentical hormones (Oestragel and Utrogestan), but these have had no effect on relieving the symptoms.
Even though my symptoms were attributable to hormonal changes, I had little choice but to take antidepressants, and my libido fell significantly as a side effect (up until this point, I had a healthy sex life and always found it easy to orgasm). What I didn’t expect was that my clitoris shrank physically and orgasms were almost impossible. Since the end of August, I have quit the antidepressants because I didn’t like how I felt and the lack of feeling and orgasms.
I have not recovered any true feeling equivalent to my previous experience and my clitoris has not developed back.
I am feeling mostly numb.
I feel upset at the possibility of living as a female eunuch.
I just don’t feel comfortable talking to my primary care physician about this. I’m so happy you wrote, Mariella responds. The lot of any grief aunt is speaking on a number of subjects I know nothing about, unfortunately, and I have no medical credentials so I can not offer proper medical advice – but I know a little about menopause.
One thing is clitoral atrophy: a disorder experienced by a small number of women, caused during perimenopause by a use-it-or-lose-it scenario.
It’s one of the many menopause mysteries that the universe doesn’t tell us about until we’re in the danger zone right now.
Not only is a trip to the family doctor worthwhile, but it’s nothing to be ashamed of, and can generally be healed very quickly with a little lubricant and some tender loving care. It’s a source of endless annoyance that a borderline period in the life of a woman should always be a matter of shame when a multitude of ailments torment us due to a massive drop in hormone levels.
So, I repeat, what you really need is a good family doctor to reassure you that all is as it should be and that I might not be able to address you on a medical basis, however I know that one of the side effects of antidepressants is a lack of clitoral sensitivity and thus an inability to orgasm.
This is actually a common explanation why, if their symptoms are not too distressing, individuals stop taking antidepressants – they don’t want to risk the one piece of unbridled mental and physical relief that they can reach deep in the fog of a bad mood.
It is natural that it shrinks in times of sexual appetite because the clitoris swells with stimulation, so inactivity has probably led to your feeling that it has shrunk. Losing your libido is just a symptom, not a life sentence, and one that you can treat in a number of ways, from replenishing hormone levels to accepting mood-boosting moments in your day when feeling erotic has a chance to flourish. One of the many menopause issues is how we end up dealing with conditions and symptoms that we do not know or are ready for. They come to us from multiple places, sometimes all at once, and it can be unbelievably traumatic. It sounds like you’ve encountered a real storm of crippling attackers, but luckily, I can reassure you that this is just a temporary step in our period of fertility.
However, I would advise you to go to the doctor who placed you on HRT and inquire about other helpful supplements, such as testosterone, rather than making some pointless diagnoses here (research has shown that menopausal women suffer from testosterone deficiency).
This may be the secret to restoring your libido and raising your levels of energy.
It sounds to me like you have been struck by a very debilitating time that all women have to go through, but for which there is unbelievably little help or understanding. Finally, as traumatic as it may be, this transition allows de de de